Nebraska, 2011Heavy Snow in Nebraska, January 19, 2011
January 19, 2011 · NWS LBF · 8 events in 8 counties and zones
An upper level storm system tracking from the northern and central Rockies into the Central Plains brought heavy snowfall to portions of western and north central Nebraska on Wednesday, January 19th, 2011. Snowfall accumulations of 6 to 12 inches in 12 hrs occurred across central portions of north central Nebraska into Custer county in central Nebraska.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level storm system tracking from the northern and central Rockies into the Central Plains brought heavy snowfall to portions of western and north central Nebraska on Wednesday, January 19th, 2011. Snowfall accumulations of 6 to 12 inches in 12 hrs occurred across central portions of north central Nebraska into Custer county in central Nebraska.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jan 19, 2:37 AM MST, 2 hours 23 minutes earlier.
Area forecast discussion, Jan 19, 2:37 AM MST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
337 AM CST WED JAN 19 2011
.DISCUSSION...WATCHING RADAR CLOSELY EARLY THIS MORNING...AND BAND
OF SNOW BEGINNING TO TAKE SHAPE ALONG THE I80 CORRIDOR WEST OF
NORTH PLATTE. LATEST 06Z NAM HAS THE SNOW BAND DEVELOPING ACROSS
ARTHUR...MCPHERSON...LOGAN AND CUSTER COUNTIES. RADAR HINTING THAT
THIS COULD ACTUALLY BE DEVELOPING JUST A BIT SOUTH OF THIS
AREA...AND WILL MONITOR VERY CLOSELY THIS MORNING. RADAR ALSO
EXHIBITING CONVECTIVE TYPE SIGNATURE TO THE SNOW...AND THIS IS NOT
SURPRISING AS CROSS SECTIONS INDICATE NEGATIVE EPV...FOLDED
THEATA E...AND STRONG LIFT THROUGH THE MORNING HOURS ACROSS PARTS
OF THE AREA. I AM CONCERNED THAT SOME LOCALLY ENHANCED SNOWFALL
AMOUNTS MAY OCCUR DUE TO THE CONVECTIVE NATURE OF THE SNOW
BAND...AND WILL MONITOR FOR POSSIBLE UPGRADE OF A FEW COUNTIES TO
WINTER STORM WARNING. RIGHT NOW THINKING THAT 4 TO 6 INCHES OF SNOW
WILL OCCUR FROM NEAR BROKEN BOW...AND POINTS WEST THROUGH MULLEN.
AGAIN WILL MONITOR TO MAKE SURE A SHIFT SOUTH DOESN/T OCCUR. WILL
CONTINUE THE WINTER WEATHER ADVISORY FOR ALL BUT THE EXTREME
SOUTHWEST AND NORTHEAST PART OF THE AREA...WHERE LESS
SNOW...GENERALLY UNDER THREE INCHES IS FORECAST.
SYSTEM IS EXPECTED TO QUICKLY MOVE SOUTHEAST OF THE AREA THIS
EVENING...WITH LINGERING FLURRIES/VERY LIGHT SNOW ACROSS PORTIONS
OF SOUTHERN NEB. BY THURSDAY EXPECT HIGH PRESSURE TO HAVE BUILT IN
BEHIND THE SYSTEM. LINGERING ARCTIC AIR WILL KEEP THE NORTHEAST
AROUND ONEILL COLD...HOWEVER...ACROSS THE WEST AND SOUTHWEST PART OF
NEB...WEAK DOWNSLOPE WINDS SHOULD KEEP THE ARCTIC AIR AT BAY.
FRIDAY IS LOOKING QUITE MILD...AS MODERATELY STRONG WEST TO
NORTHWEST WINDS SHOULD HELP PUSH TEMPS INTO THE 30S TO LOWER 40S.
GUIDANCE LATELY HAS NOT BEEN WARM ENOUGH IN SIMILAR
SITUATIONS...AND HAVE WARMED HIGHS A FEW DEGREES ABOVE GUIDANCE.
ANOTHER QUICK MOVING SYSTEM LOOKS TO IMPACT THE AREA SATURDAY
NIGHT INTO SUNDAY. ECMWF AND GFS ARE NOT IN GOOD AGREEMENT AT THIS
POINT...WITH THE GFS SHOWING THE MOST RUN TO RUN INCONSISTENCY.
WILL TREND THE FORECAST TO THE MORE CONSISTENT ECMWF...WITH LIGHT
RAIN OR SNOW POSSIBLE ACROSS NORTHWEST NEB SATURDAY AFTERNOON.
LIGHT SNOW WILL THEN BE POSSIBLE ACROSS MOST OF THE AREA SATURDAY
NIGHT. TEMPERATURES EXPECTED TO AVERAGE NEAR NORMAL THROUGH THE
WEEKEND.
LOOKING AHEAD TO NEXT WEEK...MORE SYSTEMS POSSIBLE IN FAST
NORTHWEST FLOW ALOFT. TIMING BECOMES NEARLY IMPOSSIBLE
THOUGH...AND WILL NOT ADD ANY PRECIP CHANCES AT THIS TIME.
TEMPERATURE WISE...NO MAJOR ARCTIC OUTBREAKS OF COLD AIR
EXPECTED.
&&
.AVAIATION...
...FOR THE KLBF AND KVTN TERMINALS THROUGH 12Z THURSDAY...
FOR KLBF...IFR CEILINGS ARE LIKELY TODAY WITH OCCASIONAL SNOW
DEVELOPING BY 14Z. SNOW MAY BE MODERATE AT TIMES...PARTICULARLY
DURING THE 15Z TO 21Z TIME FRAME WITH VISIBILITIES DOWN TO A HALF A
MILE. SNOW IS EXPECTED TO END BY 00Z THIS EVENING WITH VFR CONDS
EXPECTED AFTER 04Z TONIGHT.
FOR KVTN...PERIODIC MVFR CEILINGS ARE LIKELY THROUGH 00Z WITH LIGHT
SNOW DEVELOPING BY 14Z. SNOWFALL INTENSITIES WILL PEAK AROUND 18Z
WITH VISIBILITIES PERIODICALLY DOWN TO 1 MILE. SNOW IS EXPECTED TO
END BY 22Z THIS AFTERNOON WITH VFR CONDS EXPECTED AFTER 02Z TONIGHT.
.LBF WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY UNTIL
6 PM CST /5 PM MST/ THIS EVENING FOR NEZ004-005-008-009-022>028-
035>038-057-059-094.
&&
DISCUSSION...TAYLOR
AVIATION...CLB
Hazardous weather outlook, Jan 19, 3:43 AM MST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
443 AM CST WED JAN 19 2011
NEZ004>010-022>029-035>038-056>059-069>071-094-201100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
443 AM CST WED JAN 19 2011 /343 AM MST WED JAN 19 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.
.DAY ONE...TODAY AND TONIGHT.
SNOW IS LIKELY ACROSS MOST OF THE OUTLOOK AREA TODAY. SNOW
ACCUMULATIONS OF 2 TO 6 INCHES ARE LIKELY WITH THE HEAVIEST
AMOUNTS ALONG A CORRIDOR EXTENDING FROM MULLEN TO TRYON...AND
EAST TO STAPLETON AND BROKEN BOW. SNOW WILL END THIS EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL TRACK ACROSS THE
CENTRAL PLAINS THIS WEEKEND. THERE IS A GOOD CHANCE OF
ACCUMULATING SNOW SATURDAY THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE
CLB
Heavy Snow, Western Cherry
- When
- January 19, 5:00 AM MST to 5:00 PM MST
- Where
- Western Cherry forecast zone
- Reported by
- Public
- Coordinates
- 42.545, -101.119 (the zone’s center; the record gives no point)
General public located 24 miles southwest of Brownlee reported 8 inches of snowfall at 1050 am MST. Heavy snowfall of 4 to 10 inches occurred across western Cherry county.
Heavy Snow, Hooker
- When
- January 19, 5:00 AM MST to 5:00 PM MST
- Where
- Hooker forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 41.916, -101.135 (the zone’s center; the record gives no point)
Law enforcement in Mullen reported 9.8 inches of snowfall at 650 pm MST. Heavy snowfall of 6 to 10 inches occurred across Hooker county.
Heavy Snow, Thomas
- When
- January 19, 6:00 AM CST to 6:00 PM CST
- Where
- Thomas forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 41.914, -100.556 (the zone’s center; the record gives no point)
Law enforcement in Thedford reported 10 inches of snowfall at 230 pm CST. Heavy snowfall of 10 to 12 inches occurred across Thomas county.
Heavy Snow, Blaine
- When
- January 19, 6:00 AM CST to 6:00 PM CST
- Where
- Blaine forecast zone
- Reported by
- Public
- Coordinates
- 41.913, -99.977 (the zone’s center; the record gives no point)
General public in Dunning reported 7 inches of snowfall at 225 pm CST. Heavy snowfall 7 to 9 inches occurred across Blaine county.
Heavy Snow, McPherson
- When
- January 19, 6:00 AM CST to 6:00 PM CST
- Where
- McPherson forecast zone
- Reported by
- Public
- Coordinates
- 41.568, -101.060 (the zone’s center; the record gives no point)
General public in Tryon reported 7 inches of snowfall at 240 pm CST. Heavy snowfall of 5 to 9 inches occurred across McPherson county.
Heavy Snow, Logan
- When
- January 19, 6:00 AM CST to 8:00 PM CST
- Where
- Logan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.567, -100.483 (the zone’s center; the record gives no point)
Cooperative observer located 5 miles west of Stapleton reported 7 inches of snowfall at 620 pm CST. Heavy snowfall of 7 to 10 inches occurred across Logan county.
Heavy Snow, Custer
- When
- January 19, 6:00 AM CST to 10:00 PM CST
- Where
- Custer forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.394, -99.726 (the zone’s center; the record gives no point)
Cooperative observer located 2 miles southeast of Anselmo reported 12 inches of snowfall at 400 pm CST. Law enforcement reported 11 inches of snowfall at 815 pm CST. Heavy snowfall of 6 to 12 inches occurred across Custer county.
Heavy Snow, Eastern Cherry
- When
- January 19, 7:00 AM CST to 6:00 PM CST
- Where
- Eastern Cherry forecast zone
- Reported by
- Public
- Coordinates
- 42.545, -101.119 (the zone’s center; the record gives no point)
General public reported heavy snowfall of 6 to 10 inches across the southern half of Cherry county.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Oklahoma, January 19 to 20, 20113 deaths · 24 events
- Winter Weather in Kansas, January 19 to 20, 201115 injured · $95,000 · 6 events
- Winter Weather in Kansas, January 19, 20113 injured · $155,000 · 13 events
- Winter Storm in Missouri, January 19 to 20, 20117 injured · 20 events
- Winter Weather in Nebraska, January 19, 20112 injured · $30,000 · 3 events
- Winter Storm and Winter Weather in Nebraska, January 19 to 20, 201124 events
- Heavy Snow in Missouri, January 19 to 20, 201114 events
- High Surf in Hawaii, January 19 to 26, 201114 events
- Winter Storm in Oklahoma, January 19 to 20, 201112 events
- Winter Weather in Colorado, January 19, 20118 events
- Heavy Snow in Kansas, January 19, 20118 events
- Heavy Snow in Nebraska, January 19 to 20, 20117 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 268382, 268383, 268385, 268387, 268388, 268391, 268393, 268381.